Viewing 7 reply threads
  • Author
    Posts
    • #19518

      Thanks to all of you for your feedback on our new flash briefings initiative, which will be posted every Monday and Thursday on the Pulmonary Fibrosis News homepage. We’re excited to share the second flash briefing, which can be accessed by clicking HERE.

      In this briefing, our Director of Multichannel Content discusses the results from a recent study on patients with idiopathic pulmonary fibrosis (IPF) switching from Esbriet to Ofev and subsequently stopping their treatments, along with  the reasons behind doing so. Unfortunately, as a patient taking Ofev for the management of my IPF, I can attest to the significant stomach/GI issues that can come from consuming this medication and how this could negatively effect folks with an already-low BMI.

      Have you switched anti-fibrotic medications (Esbriet to Ofev or vice versa) since being diagnosed with IPF/PF? If so, what was the decision behind doing so?

       

      What are your thoughts on the results of this study Michael shares, can you relate to the low BMI/weight loss issues?

       

       

    • #19541
      Jan Riche
      Participant

      Hi Charlene,
      Interesting topic. I had to change from Ofev to Esbriet about a year ago. The diarrhea got so bad it was unendurable. What quality of life I had was totally gone. I couldn’t leave home and couldn’t maintain my hygiene without difficulty. That was the determining factor. That experience left me apprehensive about Esbriet, fearful that the side effects would prohibit me from taking it. So far so good. The only possible side effect I have is a bad taste that makes all my food taste unappealing. I’m not sure if it’s the Esbriet or the advance of my IPF. I also have the irrational idea that Ofev worked better. Since the change my IPF has gained momentum.

      On another topic, I don’t understand how those news flashes are supposed to work. I am going to go over your instructions again to see if I can understand them. Wish me luck.

      • #19583

        Hi Jan,

        Thanks for writing and sharing your thoughts! Sadly, I’ve spoken to many folks who have become unable to tolerate Ofev due to the side effects you mentioned. I know it is such a tough drug to be on! Glad you’re tolerating the Esbriet a little bit better, although sorry to hear you suspect the Ofev was a bit more effective.

        Have you sorted out the flash briefings? Basically it will be a sound clip (shared via a URL I will post) on a topic about PF/IPF, and it will be read aloud so patients can just listen to it as opposed to read or type. It’s just another way to get information out to the folks who access the forum and if people want to reply with their thoughts they can 🙂 Make sense? Let me know if you want me to explain further, I don’t mind at all. I will be posting a new one here for folks to listen to every Monday and Thursday.
        Charlene.

    • #19543
      Keith Nelson
      Participant

      Devil’s bargain!

      My first Pulmonologist simply prescribed ofev, and rather Cavalierly too.

      As I moved to Oregon Health & Science University, the Assistant Professor there has me on mycophenolate & prednisone. But, this regimen just started today. Esbriet and Ofev are evolving into their own problematic outcomes – it “may” ebb or stop the progression of IPF, but the side effects are destroying any quality of life. And based upon the “flash briefing” nearly half stop the treatment due to the drugs’ side effects.

      The “Devil’s bargain” –  IPF vs drugs/side effects

      I really appreciate all who are sharing their first person experiences here in the forums. Thank you.

      • #19584

        Hey Keith,

        Thanks for sharing your thoughts – really interesting that the doctors at OHSC prescribed a combination of two drugs as opposed to one of the anti-fibrotics. I’m guessing that same doctor had you come off the Ofev? They really are such hard drugs on our system, intensely impacting our quality of life. Good way to put it – the devil’s bargain!

        Thanks for being part of the forums community Keith, I really appreciate all of your contributions!
        Charlene.

    • #19547
      Michael Kessler
      Participant

      My wife was started on Ofev 2yrs ago. After 6 mo the side effects (diarrhrea) became intolerable and was taken off for about 4 months then switched to Esbriet a year ago. Has had minimal side effects and tolerates it quite well. She is also has been on Cellcept and a low dose of Prednisone for about 2 yrs and is on 6L O2  24/7.

       

       

       

    • #19585

      Hi Michael,

      Thanks for sharing your wife’s experience, I am glad she is tolerating the Esbriet better than the Ofev. It can be such a tough drug to deal with! I also am on a low dose of prednisone, and cellcept I’m hearing is used more and more for the management of this disease. Hope your wife is doing as well as possible, and thanks again for sharing!

      Regards,
      Charlene.

    • #19594
      Jay Turbes-s
      Participant

      Milady’s Esbriet regimen had virtually no ill side effects and also seemed to keep her appetite in check. The result was a welcome loss of weight as one beneficial side effect. Then a year ago, her cost-cutting HMO (Kaiser-P.) decided to put her on prednisone instead of Esriet, mumbling something about “misdiagnosis” — in spite of the premier respiratory clinic, National Jewish, affirming her IPF. Since the change to prednisone, her appetite has increased and so has her weight…not a welcome result. Prednisone is apparently known to cause weight gain.

      Ofev was never a contender, and I’m not sure why. But with her good results with Esbriet, we never questioned that. I’ve tried to retune her diet to more green and clucky things and fewer Blizzards…but only time will tell if she gets back to losing weight again.

    • #19812
      Dale Darling
      Participant

      Just thought I would chime for a minute about Esbriet, I have been on it for about 10 months now. Only side effect I have experienced is weight loss and then appetite loss recently. When going to the Doctor for a check up he said to try and cut back too 6 tablets instead of 9 per day (267mg each). When I cut back my appetite returned right away.  I told him I didn’t think it was working or not ?, his reply was how do you for sure ? you are are still aren’t you ? LOL. I have had this for about 8 years now or close.

    • #19827

      Hi Dale,

      Thanks for checking in and sharing your experience with Esbriet! I’ve definitely heard of doctors reducing the dose of Ofev when the GI side effects get really bad, especially common is going from 150mg twice daily to 100mg. That said, I’ve not heard of it from people on Esbriet, glad to hear it has made you feel better and increased your appetite again. Sounds like you have a good relationship with your physician which is always important. Thanks for sharing and many wishes for you to continue to do well 🙂

      Charlene

Viewing 7 reply threads
  • You must be logged in to reply to this topic.
Copyright © 2017-2020 All rights reserved.

©2020 KLEO Template a premium and multipurpose theme from Seventh Queen

CONTACT US

We're not around right now. But you can send us an email and we'll get back to you, asap.

Sending
or

Log in with your credentials

or    

Forgot your details?

or

Create Account